Ask a doctor

Could Regular Botox Injections to the Jaw Permanently Affect My Smile?

I have had Dysport injected into my jaw on 2 occasions and both times I experienced diffusion/spread into my mouth muscles, reesulting in an inability to smile fully (it looked like a sneer and mouth corner would not curl up) This obviously wore off after the botox did, BUT my question is: if I have the jaw botox regularly and we know botox over time will atrophy muscles, will it not end up causing permanenet problems in my smile too, since the product is every time diffusing into these areas?

Doctor Answers (6)

Dose of Dysport to Dysport is variable

+2

Both Botox and Dysport are Type A Toxins but they are far from the same. You cannot say so many units of Dysport equals a unit of Botox. In a recent study ratio of mean dose for Dysport to Botox ranged from a low of 2:1 to a high of 11:1.  Thirty-one percent of patients fell into the Dysport-to-Botox ratio grouping of 5:1 to less than 6:1; 30% of patients had a mean ratio of Dysport to Botiox of 4:1 to less than 5:1; and only 21% of all patients evaluated fell into the Dysport-to-Botox ratio grouping of 3:1 to less than 4:1. I have personally as a consultant to Medicis argued with them about trying to set a firm ratio of Dysport to Botox of 3 to 1. Furtthermore since Dysport is a smaller molecule thsn Botox it will  spread further than Botox .In your case it is reaching  the smile muscles. If you are going to get toxin injection I much prefer Botox to Dysport. Being the Dr who determined the sites and dilution for the cosmtic approval of Botox I remained very concerned about the misinformation surrounding Dysport  and would stick with Botox in the hands of a knowledgable injector.

 


Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Botox used for hypertrophic masseter muscles in the cheek

+1

The technique may allow more focal placement of Botox in the masseter muscles to thin a full face without affecting the smile muscles so there shouldn't be a concern of affecting the rest of your face.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox, in my humble opinion, diffuses less than Dysport and might be a better option for you

+1

I agree with my colleagues that your masseter Dysport injections are affecting other facial muscles that cause an asymmetric smile. This could result from your injector's technique or, alternatively, many have found that Dysport can diffuse. You might want to have your injector perform the injections with Botox (rather than Dysport) or seek out an injector with the skill set to avoid weakening the muscles of facial expression during masseter injections. It is hard to say exactly what is going on without being able to witness how much and where the product is being placed.

Thank you for your question.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

You might also like...

Botox to the jaw

+1

I assume that the Botox is being used for masseter hypertrophy when you say it was injected to my jaw.  This is done to soften the wide jaw look.  If injected accurately it should not affect your smile.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Botox affecting your smile

+1

Botox is the treatment of choice for the upper third of the face.  It is not the best treatment for the rest of the face for just the reason you are describing.  I do use it in very small amounts for chin puckering and again in small amounts in a muscle called the Depressor Angularis Oris which is a muscle that tends to pull the corners of the mouth down.  Injecting a small amount into this muscle helps rarise the corners of the mouth is some patients!  The good and the bad about Botox is that it goes away so your changes should not be permanent.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

You need a different injector.

+1

The purpose of jaw Botox is to diminish the contour of the masseter muscle contributing to a more angular facial appearance.  As such, these injections should not affect the smile.  If that is occuring, it suggests that something is wrong with your doctors technique.  Allow the treatment to wear off.  The current changes to your smile will not be permanent.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.